Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 199, NWS Key West, FL

August 26, 2021

NWS Key West, FL issued this special marine warning at Aug 26, 2021, 3:18 AM EDT. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 3:18 AM EDT (07:18 UTC)
Expired
Aug 26, 2021, 4:15 AM EDT
In force
57 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 56 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:15 AM EDTMARINE TSTM WIND 471 Ne Windley Key, FLTHE STROMBOLI DRIVE WEATHERFLOW TEMPEST MESONET WEATHER STATION MEASURED A 41 KNOT WIND GUST FROM THE SOUTH. FIFTEEN MINUTES PRIOR, THE STATION MEASURED A 37 KNOT WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WHUS52 KKEY 260718
SMWKEY
GMZ031-042-052-260815-
/O.NEW.KKEY.MA.W.0199.210826T0718Z-210826T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
318 AM EDT Thu Aug 26 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
  out 20 nm...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 415 AM EDT.

* At 318 AM EDT, a strong thunderstorm was located over Davis Reef
  Light, moving northwest at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Buttonwood Sound, Coon Key, Tavernier Creek, Whale Harbor, Dump
  Keys, Mosquito Point and Tavernier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2520 8050 2524 8049 2486 8037 2480 8059
      2521 8086 2522 8081 2518 8080 2521 8076
      2516 8080 2514 8072 2519 8076 2518 8073
      2514 8071 2522 8063 2520 8059 2520 8058
      2522 8060 2524 8054
TIME...MOT...LOC 0718Z 152DEG 21KT 2492 8052 

HAIL...0.00IN
WIND...>34KTS

$$

CLR
1 follow-up statement
287 
FZUS72 KKEY 260746
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
346 AM EDT Thu Aug 26 2021

GMZ052-260756-
/O.CAN.KKEY.MA.W.0199.000000T0000Z-210826T0815Z/
346 AM EDT Thu Aug 26 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...


LAT...LON 2524 8054 2521 8049 2523 8049 2506 8044
      2500 8062 2521 8086 2518 8080 2520 8077
      2517 8080 2515 8075 2517 8074 2518 8075
      2519 8075 2514 8071 2517 8065 2516 8065
      2522 8063 2520 8058
TIME...MOT...LOC 0746Z 152DEG 21KT 2507 8060 

$$

GMZ031-042-260815-
/O.CON.KKEY.MA.W.0199.000000T0000Z-210826T0815Z/
346 AM EDT Thu Aug 26 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 415 AM EDT...

For the following areas...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Hawk Channel from Ocean Reef to Craig Key out to the reef...

At 346 AM EDT, a strong thunderstorm was located over Manatee Keys,
moving northwest at 20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Buttonwood Sound, Mosquito Point, North Nest Key, Manatee Keys,
Twisty Mile, End Key and Baker Cut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2524 8054 2521 8049 2523 8049 2506 8044
      2500 8062 2521 8086 2518 8080 2520 8077
      2517 8080 2515 8075 2517 8074 2518 8075
      2519 8075 2514 8071 2517 8065 2516 8065
      2522 8063 2520 8058
TIME...MOT...LOC 0746Z 152DEG 21KT 2507 8060 

HAIL...0.00IN
WIND...>34KTS

$$

CLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 25, 10:43 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 10:43 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1043 PM EDT Wed Aug 25 2021

.DISCUSSION...
It has been a very active on radar this evening with seemingly
benign, fast-moving showers producing wind gusts ranging from 35
to 45 knots. These winds have been easily mixing down to the
surface and that, combined with the fast motion of the showers,
have allowed for a gusty day across the Florida Keys and
surrounding coastal waters. This shower activity is being caused
by a combination of a tropical wave bringing in moisture and a
mid/upper level trough moving in combination with the wave. Both
of these features are currently centered near our area. Cyclonic
flow is very evident on KBYX at this time. Moisture has increased
substantially over the past 12 hours. Tonight's sounding recorded
a PW of 2.14 inches, in comparison to this morning's recorded PW
of 1.48 inches. Winds haven't been the only thing to mix down to
the surface today. Dewpoints briefly dropped around 10 degrees to
near 65 degrees today, which is unheard of for this time of year.
Relative humidity values responded and were in the mid 40s,
giving us a very short repreive from the uncomfortable summertime
mugginess we have been experiencing. As the tropical wave and the
mid/upper level trough continue to trek across our area
overnight, widespread shower activity will continue, so have
retained 60% PoPs. Winds will gradually decrease as the gradient
relaxes, however, breezy conditions are still expected through
morning. The forecast is on track and no changes are needed at
this time.

&&

.MARINE...
A Small Craft Advisory is in effect for all Florida Keys coastal
waters. Fresh to strong northeast to east breezes will become
more easterly and gradually decrease overnight. Moderate east
breezes will resume tomorrow and continue through Friday.
Freshening east to southeast breezes are expected heading into the
weekend, as another tropical wave passes by to our south through
the western Caribbean Sea. Breezes should slacken again by Sunday.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals overnight through tomorrow morning. There is a slight
chance of a shower crossing either terminal during the overnight
hours and becoming less likely after dawn tomorrow. This is
represented by vicinity showers in both terminal forecasts. Surface
winds will become less gusty overnight, and clock to a more easterly
direction. Winds speeds will maintain near 12 knots, dropping a few
knots in Marathon towards sunrise.

&&

.CLIMATE...
On this day in 2012, the daily record cold high temperature of
81F was recorded in Key West. This is also tied for the coldest
high temperature ever recorded in August. Temperature records date
back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...NB
Aviation/Nowcasts....Devanas
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 25, 5:46 AM EDT, 21 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
546 AM EDT Wed Aug 25 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-261000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
546 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for the Straits of Florida,
Hawk Channel, Florida Bay and the nearshore Gulf waters, due to
northeast to east winds increasing to near 20 knots, and seas
building to 4 to 7 feet in the Straits of Florida. Small Craft
Advisory conditions are likely to continue across much or all of
the Keys coastal waters tonight.

Scattered thunderstorms are expected today and tonight. The
primary hazards will be lightning strikes and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms will be possible thorugh the period. The
primary hazards will be lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 25, 11:35 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1135 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.11W
08/25/2021  M40 MPH          GMZ043             FL   C-MAN STATION

            AN EAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED BY
            THE SOMBRERO KEY C-MAN STATION AT 1120 PM EDT.

&&

JACOBSON
Local storm report, Aug 26, 12:11 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1211 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     MARINE TSTM WIND 2 SW BIG COPPITT KEY    24.58N 81.68W
08/25/2021  M39 MPH          LOWER KEYS IN MONR FL   ASOS

            AN EAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY
            THE NAS KEY WEST ASOS ON BOCA CHICA KEY AT 1155 PM EDT.

&&

JACOBSON
Local storm report, Aug 26, 1:00 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
100 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     MARINE TSTM WIND 2 SW GRASSY KEY         24.74N 80.98W
08/26/2021  M43 MPH          MIDDLE KEYS IN MON FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE ON THE SOUTH END
            OF CRAWL KEY AT 1246 AM EDT.

&&

JACOBSON
Local storm report, Aug 26, 1:18 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
118 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/26/2021  M41.00 MPH       GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS
            RECORDED BY THE WEATHERFLOW STATION AT SMITH SHOAL LIGHT
            AT 1246 AM EDT.

0100 AM     MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE    24.84N 80.86W
08/26/2021  M43.00 MPH       GMZ032             FL   C-MAN STATION

            A WIND GUST OF 37 KTS, OR 43 MPH, WAS RECORDED BY THE
            LONG KEY C-MAN STATION AT 100 AM EDT.

&&

JACOBSON

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:58 PM EDTSpecial Marine WarningKEY35 min
Aug 25, 11:33 PM EDTSpecial Marine WarningKEY57 min
Aug 26, 1:20 AM EDTSpecial Marine WarningKEY55 min
Aug 26, 1:52 AM EDTSpecial Marine WarningKEY30 min
Aug 26, 2:09 AM EDTSpecial Marine WarningKEY66 min
Aug 26, 2:21 AM EDTSpecial Marine WarningKEY54 min
Aug 26, 3:00 AM EDTSpecial Marine WarningKEY60 min
Aug 26, 3:45 AM EDTSpecial Marine WarningKEY45 min
Aug 26, 4:15 AM EDTSpecial Weather StatementKEY30 min
Aug 26, 4:25 AM EDTSpecial Marine WarningKEY50 min
Aug 26, 6:08 AM EDTSpecial Marine WarningKEY67 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.